Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Binghamton, NY

July 25, 2018Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 25, 2018, 5:32 AM EDT for Luzerne County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 5:32 AM EDT (09:32 UTC)
Expired
Jul 25, 2018, 8:30 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS51 KBGM 250932
FFWBGM
PAC079-251230-
/O.NEW.KBGM.FF.W.0012.180725T0932Z-180725T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
532 AM EDT WED JUL 25 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Far Northwestern Luzerne County in northeastern Pennsylvania...

* Until 830 AM EDT.
  
* At 528 AM EDT, Doppler radar indicated persistent rain across the 
  warned area. Soils are already nearly saturated from repeated 
  rains of the last few days, and so the new rain will lead to flash 
  flooding.

* Some locations that will experience flooding include...
  New Columbus, Ricketts Glen State Park and Cambra.

* Some creeks that will be especially vulnerable to flash flooding 
  include... Kitchen Creek, Bell Creek, and Pine Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4120 7632 4137 7629 4138 7628 4138 7617
      4114 7623 4113 7627

$$

MDP
1 follow-up statement
099 
WGUS71 KBGM 251227
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
827 AM EDT WED JUL 25 2018

PAC079-251236-
/O.EXP.KBGM.FF.W.0012.000000T0000Z-180725T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luzerne PA-
827 AM EDT WED JUL 25 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LUZERNE COUNTY WILL
EXPIRE AT 830 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
significant threat. There may be areas of standing water and closed 
roads in the area. Please continue to heed your local authorities.

LAT...LON 4120 7632 4137 7629 4138 7628 4138 7617
      4114 7623 4113 7627

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:38 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 25, 3:38 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
338 AM EDT Wed Jul 25 2018

.SYNOPSIS...
Persistent showers, some with heavy downpours, and isolated
thunderstorms will continue through late-Wednesday. After a
quieter Thursday, another frontal system will bring storms to
our region for Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
330 AM update...
Rain will continue to overspread near-saturated basins today and
tonight, as a tropical airmass remains entrenched over NY and
PA. PWAT values are hovering around 2 inches, with a thin layer
of CAPE evident on model soundings.

As we move under the favorable UL jet region today, rain will
blossom. 1.00 to 1.50 inches of rain are expected today, especially
along the Twin Tiers of NY and PA.

Humid weather will continue. Temperatures will reach the
middle to upper-70s today and fall into the middle-60s tonight.

A flash flood watch remains in effect for much of the region
through Wednesday evening.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A cold front will bring drier air into NY and PA on Thursday.
There is a continued chance for a shower or thunderstorm over
the eastern forecast area, where CAPE and humidity will remain a
little higher. Temperatures will peak between 80 and 85 Thursday
afternoon.

A cold front will enter the region from the west on Friday,
ushering in another round of showers and thunderstorms. CAPE
values are modest due to the front arriving early in the day.
However, shear is high for late-July, so we will continue to
monitor the potential for strong thunderstorms.

Much drier air will follow the front Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
335 AM update...

Minor changes were made to the long term forecast, as we
continue to monitor active weather in the near and short term.

Previous discussion...

Saturday through Sunday night:
High pressure will move into the area this weekend allowing for
some potential drier windows. Expectations are still unchanged
over the past few forecast cycles. Another mid- level shortwave
may spark off isolated showers Saturday afternoon and evening
and we are continuing with slight chance pops for now, this will
be far from a washout even if a brief shower does occur.
Overnight lows should cool into 50's and low 60's with highs in
the 70's to low 80's with Saturday being slightly warmer.

Monday and Tuesday:
Another system will head northeast from the Ohio Valley into
our region. Overrunning showers would starting around Monday
with the current modeled setup. Additional rounds showers and
thunderstorms would continue through Tuesday. Heavy rainfall
would be a threat but with this still many days away model data
will likely change some as we draw closer to early next week.
Continued temperatures in the 60's and 70's to perhaps some low
80's for highs.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
A persistent humid flow will keep showers over our terminals
through the next 24 hours. Ceilings and visibilities will spend
the majority of the time in MVFR territory, but periodic IFR
ceilings and visibilities are forecast in rain, especially at
KBGM.

Winds will be southeasterly at 5 to 10 knots.

Outlook...

Wednesday night...Occasional restrictions likely, as showers and
thunderstorms slowly move out of the region.

Thursday...Mainly VFR.

Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.

Saturday/Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through this evening for NYZ022>025-044>046-
     055>057-062.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...DJP/MWG
AVIATION...DJP
Hazardous weather outlook, Jul 25, 3:43 AM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
343 AM EDT Wed Jul 25 2018

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-260745-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
343 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms could become severe. Be sure to check
back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-260745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
343 AM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Showers and isolated thunderstorms overnight may produce locally
heavy downpours, leading to minor flooding of poor drainage urban
areas and low lying locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms could become severe. Be sure to check
back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 25, 1:01 AM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
101 AM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      CANTON                  41.66N  76.85W
07/25/2018                   BRADFORD           PA   911 CALL CENTER

            FLOODING INCLUDING WATER FLOWING OVER NORTH CENTER
            STREET IN CANTON TOWNSHIP. VIA DISPATCH FEED.

1252 AM     FLASH FLOOD      ALBA                    41.70N  76.83W
07/25/2018                   BRADFORD           PA   911 CALL CENTER

            FLOODING INCLUDING WATER FLOWING OVER ROUTE 14 IN ALBA.

&&

MDP
Local storm report, Jul 25, 1:24 AM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
124 AM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLASH FLOOD      TROY                    41.78N  76.79W
07/25/2018                   BRADFORD           PA   911 CALL CENTER

            TROY TOWNSHIP ROAD HAS A FOOT DEEP OF MOVING WATER WITH
            DEBRIS. VIA DISPATCH.

&&

MDP
Local storm report, Jul 25, 2:04 AM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 AM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      FASSETT                 41.99N  76.77W
07/25/2018                   BRADFORD           PA   TRAINED SPOTTER

            WATER AND DEBRIS OVER ROUTE 14 IN SEVERAL PLACES. ROUTE
            14 SHUT DOWN. 3.23 INCHES OF RAIN SINCE 9 AM. PRIOR TO
            THAT, MORE THAN 6 INCHES SINCE SATURDAY.

&&

MDP
Local storm report, Jul 25, 2:39 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 AM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      WELLSBURG               42.01N  76.73W
07/25/2018                   CHEMUNG            NY   911 CALL CENTER

            ROUTE 427 CLOSED IN TOWN OF ASHLAND DUE TO WATER AND
            DEBRIS COVERING ROADWAY.

&&

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:00 AM EDTFlash Flood WarningBGMBradford4 hr
Jul 25, 4:14 AM EDTAreal Flood WarningBGMBradford2 hr
Jul 25, 4:58 AM EDTAreal Flood AdvisoryBGMLuzerne2 hr
Jul 25, 5:02 AM EDTRiver Flood WarningBGMBradford15 hr
Jul 25, 11:52 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Jul 25, 1:08 PM EDTAreal Flood AdvisoryBGMSusquehanna3 hr
Jul 25, 3:49 PM EDTAreal Flood AdvisoryBGMBradford4 hr
Jul 25, 3:57 PM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming3 hr
Jul 25, 4:47 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 25, 5:18 PM EDTFlash Flood WarningBGMLuzerne5 hr
Jul 25, 5:49 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
Jul 25, 6:34 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne3 hr
Jul 25, 6:37 PM EDTAreal Flood AdvisoryBGMWayne3 hr
Jul 25, 7:07 PM EDTFlash Flood WarningBGMWayne4 hr
Jul 25, 7:22 PM EDTFlash Flood WarningBGMLackawanna, Luzerne3 hr
Jul 25, 7:46 PM EDTFlash Flood WarningBGMBradford3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.